Investigation of diarrhea in AIDS

Citation
Ke. Monkemuller et Cm. Wilcox, Investigation of diarrhea in AIDS, CAN J GASTR, 14(11), 2000, pp. 933-940
Citations number
56
Language
INGLESE
art.tipo
Review
Categorie Soggetti
Gastroenerology and Hepatology
Journal title
CANADIAN JOURNAL OF GASTROENTEROLOGY
ISSN journal
0835-7900 → ACNP
Volume
14
Issue
11
Year of publication
2000
Pages
933 - 940
Database
ISI
SICI code
0835-7900(200012)14:11<933:IODIA>2.0.ZU;2-O
Abstract
Chronic diarrhea is a common problem in patients with acquired immune defic iency syndrome (AIDS), resulting in significant morbidity and potential mor tality. In the early stages of immunodeficiency, human immunodeficiency vir us (HIV)-infected patients are susceptible to infection with the same enter ic pathogens that cause diarrhea in immunocompetent hosts, but with progres sive immunodeficiency, these patients become susceptible to numerous opport unistic disorders. The main factor to consider when tailoring the work-up o f diarrhea in the HIV-infected patient is the immune status, which is refle cted by the total CD4 lymphocyte cell count. A CD4 count of less than 100 c ells/muL is significantly correlated with opportunistic disorders. For the HIV-infected patient with diarrhea, repeated stool studies to investigate f or bacteria, ova and parasites should be the first step. When either upper or lower gastrointestinal tract symptoms are present and stool studies are negative, endoscopy directed to the probable organ of involvement is approp riate. If localizing symptoms are absent, the most appropriate next test is sigmoidoscopy with biopsies. Not infrequently, despite extensive evaluatio n, the cause of diarrhea in patients with AIDS remains unexplained. Recentl y, the widespread use of highly active antiretroviral therapy, including pr otease inhibitors, has led to a change in the epidemiology of diarrhea in A IDS patients. As their immune status improves, HIV-infected patients treate d with combination therapy become less prone to opportunistic disorders. Ho wever, diarrhea appears to be frequent because several antiretroviral agent s can themselves cause diarrhea.